Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 27, NWS Brownsville, TX

September 14, 2008Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 14, 2008, 4:40 PM CDT for Starr County, Zapata County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 4:40 PM CDT (21:40 UTC)
Expired
Sep 14, 2008, 6:45 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 200 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 142140
FFWBRO
TXC427-505-142345-
/O.NEW.KBRO.FF.W.0027.080914T2140Z-080914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 PM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ZAPATA COUNTY IN DEEP SOUTH TEXAS.
  NORTHWESTERN STARR COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  FALCON DAM.
  FALCON.
  BUSTAMANTE.
  ZAPATA.
  SAN YGNACIO.


* UNTIL 645 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAINS OF THREE INCHES PER HOUR FROM WIDESPREAD STRONG   
  THUNDERSTORMS FROM 18 MILES NORTH OF BUSTAMANTE TO NEAR FALCON     
  DAM. THESE STORMS ARE ALL MOVING WEST AT 10 TO 15 MPH.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2719 9944 2727 9946 2731 9938 2728 9933
      2727 9896 2676 9896 2648 9910 2652 9913
      2654 9918 2663 9918 2664 9920 2673 9922
      2676 9926 2685 9929 2688 9933 2693 9935
      2695 9940 2700 9941 2703 9946 2708 9947

$$

SPEECE
2 follow-up statements
000 
WGUS74 KBRO 142253
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
553 PM CDT SUN SEP 14 2008

TXC427-505-142345-
/O.CON.KBRO.FF.W.0027.000000T0000Z-080914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-STARR-
553 PM CDT SUN SEP 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN STARR 
AND ZAPATA COUNTIES UNTIL 645 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  FALCON DAM.
  FALCON.
  BUSTAMANTE.
  ZAPATA.
  SAN YGNACIO.


AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
TORRENTIAL RAINS OF TWO TO THREE INCHES PER HOUR FROM WIDESPREAD 
STRONG THUNDERSTORMS OVER NORTHWESTERN ZAPATA COUNTY. THESE STORMS 
ARE ALL MOVING WEST AT 10 TO 15 MPH.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF ARROYOS AND STREAMS...AND
SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED.
MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS FLOODED 
ROADWAYS OR STREAMS. IF NEARING A FLOOD AREA...TURN AROUND AND DRIVE 
TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2719 9944 2727 9946 2731 9938 2728 9933
      2727 9896 2676 9896 2648 9910 2652 9913
      2654 9918 2663 9918 2664 9920 2673 9922
      2676 9926 2685 9929 2688 9933 2693 9935
      2695 9940 2700 9941 2703 9946 2708 9947

$$

SPEECE
000 
WGUS74 KBRO 142344
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
644 PM CDT SUN SEP 14 2008

TXC427-505-142353-
/O.EXP.KBRO.FF.W.0027.000000T0000Z-080914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-STARR-
644 PM CDT SUN SEP 14 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN NORTHWESTERN STARR AND
ZAPATA COUNTIES...

AT 645 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STRONG THUNDERSTORMS THAT AFFECTED ZAPATA AND NORTHWESTERN 
STARR COUNTIES EARLIER THIS AFTERNOON HAVE WEAKENED. CURRENTLY... 
ONLY AREAS OF LIGHT TO MODERATE RAINS LINGER OVER THESE TWO 
COUNTIES. ACCORDINGLY...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

&&

LAT...LON 2719 9944 2727 9946 2731 9938 2728 9933
      2727 9896 2676 9896 2648 9910 2652 9913
      2654 9918 2663 9918 2664 9920 2673 9922
      2676 9926 2685 9929 2688 9933 2693 9935
      2695 9940 2700 9941 2703 9946 2708 9947

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:35 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 14, 4:35 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
435 PM CDT SUN SEP 14 2008

.DISCUSSION...HAVE GONE AHEAD AND POSTED THE FFA FOR THE ENTIRE
CWA FROM THE LATEST KBRO RADAR TRENDS SHOWING AN INCREASE OF THE
TRAINING POTENTIAL AND SLOW MOVEMENT OF THE CONV CELLS. NO OTHER
CHANGES NEEDED TO THE CURRENT FORECAST PACKAGE.
&&

.PREV DISCUSSION... /ISSUED 1250 PM CDT SUN SEP 14 2008/

DISCUSSION...TROPICAL MSTR AND SHRTWV ENERGY BEING ADVECTED TO THE
RGV AHEAD OF AN APPROACHING WEAK CF SCHEDULED FOR VERY SLOW FROPA
STARTING IN THE NRN RGV ZNS THIS EVENING AND BISECTING VLY BY 1 PM
MONDAY.

ATTM...AN INVERTED SFC TROUGH EXTENDS FM THE GULF WATERS OF TAMPICO,
MEXICO TO BAFFIN BAY. SHRAS/+TSRAS ARE STARTING TO FIRE JUST SOUTH
AND NORTH OF BRO...AND ALONG THE SEA BREEZE CONVERGENCE ZONE.
ALSO...SHRAS/+TSRAS WERE FORMING 50 TO 55 NM SOUTH OF THE SPI
JETTIES WITH A NORTHWEST MVMT AT 20 KTS.

BRO U/A FM 14.1200Z IS MOIST AND UNSTABLE...WITH PWATS AT 2.06
INCHES AND LIS OF -8.7 WITH SOUTHERLY FLOW FROM THE SFC TO H7. XPCT
INCREASING SHRAS/+TSRAS THRU THE AFTERNOON WITH FLOODING RAINS BY
THIS EVENING AND MONDAY.

NAM12 BEST BET FOR THIS SHALLOW COOL AIR ENTRY EVENT. HAVE FOLLOWED
THIS MDL FOR MASS FIELDS...BUT AM CONCERNED THAT THE VALLEY MAY OR
MAY NOT CLEAR AFTER MONDAY. THIS POSSIBILITY OF CLEARING WILL CHANGE
TEMPS MARKEDLY WILL STAY WITH CLOUDY NAM12 WHICH IS IN AGREEMENT IN
THE MEAN RH FIELD WITH GFS.

MARINE...SWELLS CONTINUE TO RICOCHET AROUND THE GULF KEEPING SEAS
IN THE OFFSHORE WATERS CHAOTIC EVEN AS THEY SUBSIDE FROM IKE.
EXPECT WAVE HEIGHTS TO FLUCTUATE BETWEEN 5 AND 6 FEET INTO THE
EVENING.  COLD FRONT/SURFACE BOUNDARY BACKS INTO THE COASTAL WATERS
EARLY MONDAY INTO TUESDAY WILL IMPOSE NORTHERLY WIND WAVES ON TOP OF
DECLINING SWELLS KEEPING SEAS ROUGH THROUGH MID WEEK.  SIGNIFICANT
MOISTURE POOLING AHEAD AND ALONG STALLING FRONT WILL PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS
ESPECIALLY LATE MONDAY AND TUESDAY.  SMALL CRAFT EXERCISE CAUTION
CONTINUED TODAY AND TONIGHT.  MAY NEED TO POST ADVISORY MONDAY AS
GRADIENT TIGHTENS AND SEAS RESPOND TO NORTHERLY FLOW.  MARINE
CONDITIONS SHOULD IMPROVE LATE WEEK AS THE SURFACE BOUNDARY WASHES
OUT.

AVIATION...TSRA FIRING ALONG AND AHEAD OF SURFACE BOUNDARY
LRD-ALI-CRP AT 18Z.  EXPECT ISOLATED TO SCT TSRA VCNTY TERMINALS
THROUGH THE AFTERNOON BECOMING MORE NUMEROUS AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  71  83 /  30  60  30  20
BROWNSVILLE          75  86  69  83 /  30  60  30  30
HARLINGEN            75  86  71  83 /  30  50  30  20
MCALLEN              75  86  68  84 /  30  60  30  20
RIO GRANDE CITY      75  86  67  85 /  40  60  30  20
SOUTH PADRE ISLAND   76  84  72  82 /  30  60  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
MONDAY AFTERNOON FOR TXZ248>257.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/51/MARTINEZ
Hazardous weather outlook, Sep 14, 11:39 AM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1139 AM CDT SUN SEP 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1139 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COASTAL FLOOD ADVISORY AND HIGH SURF ADVISORY FOR
KENEDY...COASTAL WILLACY...AND COASTAL CAMERON COUNTIES HAS BEEN
CANCELED NOW...AS MARINE CONDITIONS SUBSIDE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE FLOODING IN AREAS
WITH POOR DRAINAGE...IN LOW-LYING AREAS...AND IN AREAS STILL
SATURATED FROM PREVIOUS RAINS THIS AFTERNOON AND EARLY MONDAY
MORNING. THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH POSSIBLE
FLOODING WILL CONTINUE THROUGH MONDAY NIGHT. A SMALL CRAFT ADVISORY
MAY BE NEEDED FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS
MONDAY THROUGH TUESDAY NIGHT DUE TO STRONG WINDS AND ROUGH SEAS IN
THE WAKE OF A COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS
AT THE LOCAL BEACHES IS POSSIBLE THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY FLOODING MONDAY TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:26 PM CDTAreal Flood AdvisoryBROHidalgo, Starr2 hr
Sep 13, 9:45 PM CDTCoastal Flood AdvisoryBROKenedy13 hr
Sep 14, 3:52 AM CDTMarine Weather StatementBRO7 hr
Sep 14, 2:21 PM CDTAreal Flood AdvisoryBROKenedy114 min
Sep 14, 2:58 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg, Kenedy2 hr
Sep 14, 3:17 PM CDTAreal Flood AdvisoryBROHidalgo, Jim Hogg, Starr118 min
Sep 14, 3:37 PM CDTFlash Flood WarningBROBrooks, Jim Hogg113 min
Sep 14, 3:42 PM CDTFlash Flood WarningBROHidalgo, Starr2 hr
Sep 14, 4:06 PM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more24 hr
Sep 14, 5:04 PM CDTSpecial Marine WarningBRO56 min
Sep 14, 5:06 PM CDTSevere Thunderstorm WarningBROZapata54 min
Sep 14, 5:56 PM CDTSpecial Marine WarningBRO64 min
Sep 14, 6:55 PM CDTSpecial Marine WarningBRO65 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.